Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 154, NWS Lincoln, IL

August 21, 20174 counties in Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 21, 2017, 12:49 PM CDT for 4 counties in Illinois. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2017, 12:49 PM CDT (17:49 UTC)
Expired
Aug 21, 2017, 1:30 PM CDT
In force
41 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Clark County, IL, Coles County, IL, Cumberland County, IL, Edgar County, IL

The radar

The Evansville,IN radar (KVWX), 123 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.8 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1645 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1645 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

395 
WUUS53 KILX 211749
SVRILX
ILC023-029-035-045-211830-
/O.NEW.KILX.SV.W.0154.170821T1749Z-170821T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1249 PM CDT MON AUG 21 2017

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coles County in east central Illinois...
  Southeastern Edgar County in east central Illinois...
  Clark County in east central Illinois...
  Northeastern Cumberland County in east central Illinois...

* Until 130 PM CDT

* At 1248 PM CDT, severe thunderstorms were located from near 
  Greenup northeast to near Westfield, or 12 miles southeast of 
  Charleston, moving east at 25 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Marshall, Casey, Martinsville, Westfield, Clarksville, Oliver,
  Dennison, Hutton, Fox Ridge State Park, Lincoln Trail State Park,
  Union Center, Bell Ridge and Sandford.

This includes Interstate 70 between mile marker 121 and the Indiana 
border.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These storms have a history of producing damaging winds near 
Charleston and Mattoon. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows!

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Lincoln.

&&

LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
      3924 8814 3941 8818 3957 8753
TIME...MOT...LOC 1748Z 266DEG 21KT 3940 8797 

HAIL...0.88IN
WIND...60MPH
 
$$

Geelhart
2 follow-up statements
491 
WWUS53 KILX 211813
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
113 PM CDT MON AUG 21 2017

ILC029-035-211823-
/O.CAN.KILX.SV.W.0154.000000T0000Z-170821T1830Z/
Coles-Cumberland-
113 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLES AND
NORTHEASTERN CUMBERLAND COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
      3926 8801 3937 8801 3957 8753
TIME...MOT...LOC 1813Z 259DEG 35KT 3935 8789 

$$

ILC023-045-211830-
/O.CON.KILX.SV.W.0154.000000T0000Z-170821T1830Z/
Edgar-Clark-
113 PM CDT MON AUG 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN EDGAR AND NORTHERN CLARK COUNTIES...

At 113 PM CDT, a severe thunderstorm was located over Martinsville,
or 11 miles west of Marshall, moving east at 40 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Marshall, Casey, Martinsville, Clarksville, Dennison, Oliver, Lincoln
Trail State Park and Sandford.

This includes Interstate 70 between mile markers 127 and 154.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
      3926 8801 3937 8801 3957 8753
TIME...MOT...LOC 1813Z 259DEG 35KT 3935 8789 

HAIL...0.88IN
WIND...60MPH
 
$$

Geelhart
948 
WWUS53 KILX 211832
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
132 PM CDT MON AUG 21 2017

ILC023-045-211842-
/O.EXP.KILX.SV.W.0154.000000T0000Z-170821T1830Z/
Edgar-Clark-
132 PM CDT MON AUG 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDGAR AND
NORTHERN CLARK COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3935 8754 3934 8756 3934 8757 3933 8760
      3926 8801 3937 8801 3957 8753
TIME...MOT...LOC 1832Z 266DEG 21KT 3936 8775 

$$

Geelhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 10:07 AM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 10:07 AM CDT, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1007 AM CDT Mon Aug 21 2017

.UPDATE...
Issued at 1007 AM CDT Mon Aug 21 2017

A decaying MCS is currently pushing across west-central Illinois,
with 1445z radar mosaic showing the leading edge of the convection
generally along a Bloomington to Beardstown line. Cloud tops have
been rapidly warming on IR satellite imagery over the past couple
of hours, so am expecting lightning to steadily decrease as well.
For the remainder of the day, will be watching the outflow
boundary from this system for potential re-development. One
cluster of storms has already formed on the southwest edge of the
outflow over northeast Missouri, while other cells are expected to
fire further east along a Quincy to Paris line into the early
afternoon. End result will be a mostly cloudy day with occasional
showers/thunder across the northern half of the KILX CWA. Further
south, only isolated convection is expected along/south of the
I-70 corridor. Have updated PoPs, sky cover, and hourly temps to
better reflect current trends. Have also adjusted afternoon high
temperatures down a few degrees into the middle 80s from
Peoria/Bloomington northward...and bumped highs up into the lower
90s across the far southeast.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 230 AM CDT Mon Aug 21 2017

Will be watching current MCS over Iowa closely this morning as it
moves east toward forecast area. Orientation of LLJ feeding the
complex suggests that convection may fire along the NW-SE boundary
in place near I-74 toward sunrise this morning. Unlike the past
two mornings, RAP is forecasting around 2000 J/kg of elevated
CAPE will still be available to tap near the boundary at 12z,
wouldn't be surprised to see the boundary remain active at least
through the morning with a general trend of redevelopment east and
southeast. Blow-off cloudiness will likely be somewhat of an
issue for eclipse viewing.

A break is possible once the storms move through as a brief
period of shortwave ridging moves across Illinois during the
middle afternoon and evening ahead of a stronger wave plunging
into the Midwest as the overall flow amplifies. In addition a wave
currently over southern high plains is forecast to phase with the
northern stream wave in the Missouri Valley providing additional
dynamics. Winds from 950mb on up increase to over 30 kts by 09z
suggesting that there is potential for significant winds with some
of the stronger storms late tonight.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 230 AM CDT Mon Aug 21 2017

As the wave amplifies the eastern U.S. trough, Its associated cold
front should move quickly through the forecast area. Some of the
storms Tuesday morning through midday ahead of the front may be
strong southeast of I-70 with again wind being the primary threat.
Front clears the forecast area by 00z bringing in drier and cooler
weather into next weekend. Differences in model evolution with a
potential cutoff system over the upper Mississippi Valley/Great
Lakes early next week are too significant to include in this
package.

temperatures behind the front should be mostly 5-10 degrees below
normal with a warming trend toward normal by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Aug 21 2017

Thunderstorm Complex over Iowa continues to progress toward
Illinois. CAMs this morning seem to be handling the overall
evolution reasonable but a bit slow on the development east and
southeast. Convection will likely form southeast along a boundary
in place near I-74 this morning. SPC mesoanalysis indicates CAPE
gradient evident along boundary and will probably focus new
development. 08z HRRR shows convection impacting all central
Illinois terminals except possibly KSPI between 15z and 19z as it
travels southeast. Will follow this general trend with a
correction of timing.

Should be a lull between this initial convection and development
along and ahead of cold front expected to approach the area
tonight. Strong dynamics and deep moisture will likely lead to
widespread convection after 06z. Model are in pretty good
agreement on timing precip. Since the impact will be mostly in the
outlook period and some uncertainty exists will keep CIGS and
VSBYS VFR but would be surprised to see some MVFR CIGS and VSBYS
at times.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, Aug 21, 11:32 AM CDT, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1132 AM CDT Mon Aug 21 2017

ILZ027>031-036>038-040>055-061-221100-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1132 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will continue through the afternoon,
especially in areas north of I-72. A break in thunderstorm
activity is expected, then another period of thunderstorms is
expected overnight. There is a small risk of severe thunderstorms
this afternoon, with strong winds and hail the main threats.

Heat index values will reach 92 to 98 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms will remain possible through Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

ILZ056-057-062-063-066>068-071>073-221100-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
1132 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible by mid afternoon, with
periods of storms through the evening. There is a small risk of
severe thunderstorms, with strong winds and hail the main
threats.

Heat index values will reach 92 to 98 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms will remain possible through Tuesday
afternoon. A few thunderstorms could be strong to severe Tuesday
afternoon until sunset, with gusty winds and heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Geelhart

In the hours before

Special weather statement, Aug 21, 7:25 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Lincoln IL
725 AM CDT MON AUG 21 2017

ILZ027-036-211300-
Knox-Fulton-
725 AM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 800 AM CDT...

At 725 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 10 miles south of Galesburg, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Abingdon, Knoxville, London Mills, Maquon, Gilson, St. Augustine,
Delong and Middle Grove.

This includes Interstate 74 between mile markers 59 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 9005 4062 9009 4071 9044 4085 9045
      4090 9044
TIME...MOT...LOC 1225Z 279DEG 17KT 4080 9039

37
Local storm report, Aug 21, 12:25 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1225 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     TSTM WND GST     COLES COUNTY AIRPORT    39.48N 88.28W
08/21/2017  M58 MPH          COLES              IL   ASOS

&&

GEELHART
Local storm report, Aug 21, 12:42 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1242 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     NON-TSTM WND GST MATTOON                 39.48N 88.37W
08/21/2017  M58 MPH          COLES              IL   ASOS

            ASOS WIND GUST AT 1217

1224 PM     NON-TSTM WND GST MATTOON                 39.48N 88.37W
08/21/2017  M68 MPH          COLES              IL   ASOS

            ASOS THUNDERSTORM WIND GUST AT 1224.

&&

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:34 AM CDTSpecial Weather StatementILXVermilion26 min
Aug 21, 7:25 AM CDTSpecial Weather StatementILXKnox35 min
Aug 21, 12:23 PM CDTSevere Thunderstorm WarningILXColes, Cumberland52 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.